Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 169, NWS Sioux Falls, SD

August 10, 2020Buena Vista County, Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 10, 2020, 9:26 AM CDT for Buena Vista County, Ida County, Iowa. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 9:26 AM CDT (14:26 UTC)
Expired
Aug 10, 2020, 10:00 AM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buena Vista County, IA, Ida County, IA

The radar

The Omaha radar (KOAX), 157 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 9:29 AM CDTTSTM WND DMG4 S Arthur, IA4 OR 5 LARGE BRANCHES DOWN. LOTS OF SMALLER BRANCHES AND LEAVES DOWN.
Aug 10, 9:35 AM CDTTSTM WND DMG2wsw Slb, IADAMAGE TO CROPS. NWS UPDATED TO IEM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 6:06 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2619 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WUUS53 KFSD 101426
SVRFSD
IAC021-093-101500-
/O.NEW.KFSD.SV.W.0169.200810T1426Z-200810T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
926 AM CDT Mon Aug 10 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southern Buena Vista County in northwestern Iowa...
  Ida County in west central Iowa...

* Until 1000 AM CDT.

* At 926 AM CDT, a severe thunderstorm was located over Arthur, or
  near Ida Grove, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Arthur around 930 AM CDT.

Other locations impacted by this severe thunderstorm include
Schaller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4256 9545 4256 9539 4267 9538 4267 9492
      4256 9492 4248 9539 4247 9532 4221 9533
      4221 9567
TIME...MOT...LOC 1426Z 261DEG 34KT 4234 9540 

HAIL...1.00IN
WIND...60MPH
 
$$

Weisser
1 follow-up statement
590 
WWUS53 KFSD 101450
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
950 AM CDT Mon Aug 10 2020

IAC021-093-101500-
/O.EXP.KFSD.SV.W.0169.000000T0000Z-200810T1500Z/
Buena Vista IA-Ida IA-
950 AM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BUENA VISTA AND IDA
COUNTIES WILL EXPIRE AT 1000 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds to 50 mph are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern and west central Iowa.

LAT...LON 4256 9545 4256 9539 4267 9538 4267 9492
      4256 9492 4248 9539 4247 9532 4221 9533
      4221 9567
TIME...MOT...LOC 1450Z 261DEG 34KT 4236 9520 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 5:41 AM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 10, 5:41 AM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
541 AM CDT Mon Aug 10 2020

.SHORT TERM...(Today and Tonight)
Issued at 236 AM CDT Mon Aug 10 2020

Current obs would indicate a surface boundary oriented from near
Yankton northeastward into southwestern MN. Have had a couple of
cells try to develop along this feature very early this morning,
though in the absence of significant shear they have fallen apart.
Although presently convection free, models are still depicting
convective development towards 09Z as a subtle shortwave over
central SD slides eastward and midlevel frontogenesis increases
south of Interstate 90. Although CAPE values will be slowly
decreasing toward 12Z, could still see a couple stronger storms
south of I-90 into the mid morning hours as bulk shear increases a
bit. The main threats would be large hail, and strong winds with
model depicted DCAPE running around 1000 J/KG into the early
morning.

Once convection clears out of our southeast by mid morning, it will
be a beautiful day with clearing skies and falling dew points. Highs
will run in the upper 70s to around 80.

As high pressure drifts across the region tonight, look for clear
skies, light winds, and cooler temperatures. Lows will be in the 50s
over the entire area.

.LONG TERM...(Tuesday through Sunday)
Issued at 236 AM CDT Mon Aug 10 2020

The surface ridge will drift off to the east on Tuesday, allowing
for a return flow of warmer and moister air as dew points slowly
climb back into the 60s. It will remain dry during the day with
highs in the lower to mid 80s. Thunderstorm chances return for
Tuesday night as a shortwave tracks across the region and
instability increases. Shear does not look overly impressive at this
point, so thinking that severe chances are on the lower end.

For the remainder of the week, a subtle warming trend continues into
Friday with highs settling in on the mid and upper 80s as the upper
level pattern become nearly zonal through the week. With afternoon
dew points running in the lower 70s, it will be humid through the
period. There will be periodic thunderstorm chances in the presence
of instability and moisture, though hard to pin down timing with
subtle shortwaves moving through the upper level flow.

The end of the week closes out with slightly cooler weather for next
weekend as a frontal boundary slides through the region - though
models are handling the timing differently.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 538 AM CDT Mon Aug 10 2020

Scattered thunderstorms, primarily south of Interstate 90 through
mid to late morning. Otherwise, VFR conditions expected through
the TAF period. Winds will be light into tonight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Aug 10, 3:18 AM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
318 AM CDT Mon Aug 10 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-110830-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
318 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible though mid morning,
mainly from the Interstate 90 corridor and southward. A few of
these storms could become strong to severe, with hail to the size
of half dollars and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible through 10 am.

In the hours before

Local storm report, Aug 10, 7:43 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
743 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 AM     HAIL             4 NNW BURKE             43.23N 99.33W
08/10/2020  E1.25 INCH       GREGORY            SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Aug 10, 7:58 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
758 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 AM     HAIL             2 WNW BURKE             43.20N 99.34W
08/10/2020  E1.00 INCH       GREGORY            SD   TRAINED SPOTTER

&&
Local storm report, Aug 10, 8:06 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
806 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       TYNDALL                 42.99N 97.86W
08/10/2020  M1.05 INCH       BON HOMME          SD   CO-OP OBSERVER

&&
Local storm report, Aug 10, 8:07 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
807 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 AM     HAIL             TYNDALL                 42.99N 97.86W
08/10/2020  E1.00 INCH       BON HOMME          SD   CO-OP OBSERVER

&&
Local storm report, Aug 10, 8:27 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
827 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND GST     2 SW SERGEANT BLUFF     42.38N 96.38W
08/10/2020  M58 MPH          WOODBURY           IA   ASOS

            ASOS STATION KSUX SIOUX GATEWAY AIRPORT.

&&
Local storm report, Aug 10, 9:04 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
904 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     TSTM WND GST     1 SW MOVILLE            42.48N 96.08W
08/10/2020  M58 MPH          WOODBURY           IA   MESONET

            MESONET STATION RSCI4 SIOUX CITY (I-29).

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:51 AM CDTSevere Thunderstorm WarningFSDLyon, Osceola39 min
Aug 10, 8:49 AM CDTSevere Thunderstorm WarningFSDIda, Woodbury41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.